How to treat a hypo

how to treat a hypo

Recently in clinic I’ve come across a few patients taking insulin or sulphonylureas (e.g. Gliclazide, Glimepiride, Gilbenclamide, Glipizide, Tolbutamide) who do not know how to treat a hypo. This is very important for this patient demographic because episodes of hypoglycaemia can be life threatening if not treated adequately. Therefore, todays topic is about how to treat these to ensure you remain safe.

What is a hypo?

A hypo or an episode of hypoglycaemia is low blood glucose levels. This is characterised by blood glucose levels dropping below 4mmol/l. A way to remember this is to think 4 is the floor.

This is caused by medications, namely insulin and sulphonylureas (e.g. Gliclazide) and therefore these patients should frequently test their blood glucose levels.

Physical activity and exercise can also induce hypo’s as the body uses up glucose from the blood for energy. In someone without diabetes, the body will switch off it’s insulin production during exercise to prevent glucose levels dropping. People taking insulin or sulphonylureas do not have this luxury. Once you have taken your medication, particularly insulin, it is in your system. Therefore, you can’t turn it off unless on insulin pump therapy and so if you have given too much you need to act to prevent a hypo.

Alcohol can also induce a hypo. This is because when processing alcohol the liver switches off its steady release of glucose into the body. As a result, the body is left short of glucose until the liver has processed all the alcohol.

Not eating can also induce a hypo. This is more common in patients who have not eaten much in days such as the elderly or those with an eating disorder. Such hypo instances are not treated in the same manner as when it is induced by medication.

The reason for this is if medication has induced the hypo it might continue to push down your glucose levels. Therefore, you need to eat in order to counteract the medication that remains in your system.

What are the symptoms of a hypo?

Hypos can cause symptoms. Typically these can be split into the response from your body and the response from your brain. 

The symptoms from your body kick in first. These can include:

hunger,

shaking,

sweating,

chills,

clamminess,

tingling lips,

thumping heart beat,

feeling tired,

turning pale,

having a glazed look,

becoming irritable, tearful or moody.

 

The symptoms from your brain usually arrive after the above symptoms and include:

Weakness,

blurred vision,

difficulty concentrating,

confusion,

unusual behaviour which is out of character and/or appearing drunk,

feeling sleepy,

seizure or fits,

collapsing or passing out

 

The symptoms from your body are the early warning signs and typically your glucose levels will be 2.8mmol/l and above. The symptoms from the brain indicate the hypo is becoming more severe and your glucose levels will be under 2.8mmol/l.

Not everyone experiences symptoms with some people becoming hypo unaware. This is a major concern and if you recognise this in yourself you should seek medical input.

On the other hand, some people experience hypo symptoms at a higher glucose level. I’ve personally come across patients who experience hypo symptoms once they drop below 10mmol/l. Usually this means this individuals blood glucose levels have been running high for a long time and their body has readjusted it’s set point. This can also be dangerous as it can stop patients wanting to meet glucose targets and subsequently lead to long term complications. In this instance we recommend gradually reducing glucose levels to help the body readjust.

How to treat a hypo

Remember, ultimately a hypo is caused by having too much insulin in your system. Whether this has come from injecting insulin or taking medication which stimulates your own insulin production, this medication remains in your system until it is metabolised.

We therefore need to treat a hypo in 2 phases.

Phase 1

Take 15-20g of rapid acting carbohydrate (sugar). Examples include:

5 jelly babies

10 jelly beans

3 dextrose or glucose tablets

150ml of juice (any)

150ml of sugary fizzy drink (Coke, Sprite, Fants)

170ml of Lucozade (recipe changed recently containing less sugar)

Test your blood glucose levels 15 minutes after phase 1. If they are above 4mmol/l move onto to phase 2, if they remain below 4mmol/l repeat phase 1. 

Do not:

use foods that contain fat i.e. chocolate or cake because it slows down the absorption of the sugar. If this hasn’t worked after 3 cycles and you cannot get your levels back up, seek medical attention.

Over treating with too much sugar may result in glucose levels rebounding too high.

Phase 2

15 minutes later eat 20g of more slowly releasing carbohydrate. Examples include:

A banana

A slice of medium to thick toast/bread

2 digestive biscuits

200-300ml glass of milk

Some chocolate

If a meal is scheduled eat this assuming it has some starchy carbohydrate included.

This phase prevents your glucose levels dropping back below 4mmol/l. 

Do not omit insulin after treating a hypo. However, a dose adjustment may need to be considered.

Precautionary action with exercise and alcohol

Sometimes you may need to take precautionary action to prevent a hypo before it happens. Some people take a snack prior to/during exercise such as banana or glucose gel to prevent drops in glucose levels.

We also recommend having a carbohydrate containing snack after drinking alcohol. This is especially important because we tend to drink in the evening meaning the potential hypo is likely to occur overnight when you are asleep. Add alcohol into the equation and you may not be as hypo aware as usual. Therefore, taking precautionary action is sensible.

I have previously blogged on the effects of alcohol here. 

What if I am unconscious?

If you are suffering a severe hypo and lose consciousness there is one last resort. First inform people who are likely to be in close proximity to on a daily basis of your hypo risk. This helps them recognise it if it happens.

Second, if you are unconsciousness, rubbing some glucose containing fluid into the gums can help. Glucose can be absorbed through the gums in the mouth.

However, there is a device which can help in such situations.

Glucagon Pen

Glucagon is the opposite hormone to insulin. It tells the body to release glucose rather than store it. Therefore, it can be used to treat severe hypos. Ultimately, it is the hormone glucagon contained within an injectable. All people taking insulin should be prescribed a glucagon pen. If you do not have one, speak with the GP.

This works best if you keep it in the place you are most prone to hypos where other people are around. Remember, you won’t be administering this because you will be unconscious. Therefore, providing people close to you with the knowledge of how to use the pen and where it is stored could be a life saver.

When it’s not a hypo

By definition anything under 4mmol/l is a hypo. However, if you are not taking any diabetes medication or medication which does not induce hypos and your glucose levels are above 3.5mmol/l, this is not a true hypo.

Some people have a lower blood glucose level set point than others. Clinically a true hypo does not occur until blood glucose levels are below 3.5mmol//l. We use 4mmol/l to provide a small margin of error.

It is unlikely you will know this because if you are not on medication that drops glucose levels you will unlikely be testing your blood glucose levels.

Nutritional hypos may also be treated in a different way. People suffering with low glucose levels due to a limited nutritional intake need to address the lack of nutrition rather than treat a hypo. Once their nutritional status is restored, the hypo will correct itself.

Summary

Hopefully you now know how to treat a hypo. If you want further information Diabetes UK have more information on the subject which you can find here. NHS Choices also have information on this that you can find here. 

 

 

 

 

 

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.